Hail, Clear Creek
- When
- September 6, 1:02 PM MST
- Where
- Clear Creek County, 4.47 mi ESE of Idaho Spgs
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.730, -105.440
Severe thunderstorms produced a combination of large hail and heavy rain over parts of Arapahoe, Clear Creek, Douglas and Jefferson counties. In Idaho Springs, a mudslide caused by a period of heavy rain and hail, pushed a debris flow across the deck of Two Bears Tap and Grill in Idaho Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced a combination of large hail and heavy rain over parts of Arapahoe, Clear Creek, Douglas and Jefferson counties. In Idaho Springs, a mudslide caused by a period of heavy rain and hail, pushed a debris flow across the deck of Two Bears Tap and Grill in Idaho Springs. Rock and mud forced the temporary closure of westbound I-70 at Floyd Hill as debris moved across the roadway. The slide also forced the closure of U.S. 40 from the top of Floyd Hill to U.S. 6. Elsewhere, severe thunderstorms produced hail from quarter to half dollar size. A brief tornado touched down in an open field near Highlands Ranch. A blast of lightning triggered a house fire in Douglas County, causing extensive damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Sep 6, 10:10 AM MST, 2 hours 52 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 1110 AM MDT Fri Sep 6 2019 .UPDATE... Issued at 1107 AM MDT Fri Sep 6 2019 There is some Stratus over the a good portion of the plains at this time, but it is slowly eroding away. The north central CWA does not have any low cloudiness in place right now. There are pretty high dew point values over the plains right now, mid 50s to lower 60s F. This monring's 12Z sounding has a weak mid level cap but the freezing level rose 300 feet from the previous (00Z) sounding. Model CAPE is fair this afternoon across the much of the CWA. I will go with 30-60%s pops for the CWA this afternoon and evening. Not real excited about severe storms. There will be stability issues in the low cloud areas initially. && .SHORT TERM...(Today and tonight) Issued at 343 AM MDT Fri Sep 6 2019 Cooler temperatures expected today behind the cold front with low clouds spreading westward this morning beneath a mid cloud deck in northeast upslope flow. Yet another shortwave embedded within the upper ridge will act on modest monsoon moisture plume to generate another round of thunderstorms across the mountains. As these push eastward into the plains, they will encounter dew points in the 50s and deep layer shears of around 30 kts which will support one or two strong to severe thunderstorms during the late afternoon and evening along the I-25 corridor. As they move into more stable airmass across the plains, thunderstorm strengths should weaken. Main threats with the stronger storms across the Front range and I-25 corridor will be hail up to around 1 inch in diameter and wind gusts up to 60 mph. A few lingering showers will continue across the mountains into the overnight hours with the approach of the next shortwave. -KT .LONG TERM...(Saturday through Thursday) Issued at 343 AM MDT Fri Sep 6 2019 Next upper trough moves across northern CO early on Saturday. Some drier air works in behind this wave during the afternoon which may serve to limit afternoon convection some. Some isolated to scattered thunderstorms will be possible during the afternoon but with drying west to northwest winds spreading in behind the system in the afternoon, this will limit storm strengths. May have to watch the Palmer Divide this day as moisture lingers across southern portions of the area and a marginally strong storm or two will be possible given increased flow aloft and slightly better shears. All in all, thunderstorm coverage should be less, and increasing winds will help boost temperatures a few degrees over Fridays. Another reinforcing cold front will push through northeast CO Saturday night with winds swinging around from an easterly upslope direction by afternoon advecting 50 dew points back westward over the area. Another more potent upper trough will move northern CO late in the day and this promises to be the most active day for thunderstorms across the area. Scattered to numerous thunderstorms will develop over the mountains and spread eastward into the plains during the late afternoon and evening. With stronger flow aloft should see deep layer shears running around 30-40 kts with the potential for large hail and damaging winds with the stronger storms. Low level jet cranks up Sunday night with the potential for one or more clusters to spread eastward across the plains through midnight. Drier air works in behind this system for much of next week. Model blends suggest at least isolated thunderstorms will be possible over the mountains each day, though suspect that Monday will trend drier with time. Another upper trough will move across the area on Wednesday bringing another uptick in showers and thunderstorms and another cold front passage across the plains Wednesday night. Thursday looks fairly dry behind the front in spite of upslope flow with the pattern definitely looking more fall like with progressive systems and temperatures around or slightly below normal. -KT && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1107 AM MDT Fri Sep 6 2019 Models show southeasterly winds for DIA much of today. They have drainage patterns going by 06Z tonight. The current ceilings, SCT-BKN015-025 should erode away by 19Z. There is a chance of afternoon convection after 21Z. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE.......RJK SHORT TERM...099 LONG TERM....099 AVIATION.....RJK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1116 AM MDT Fri Sep 6 2019 COZ030>051-071730- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1116 AM MDT Fri Sep 6 2019 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered to likely showers and thunderstorms will develop over the mountains and foothills early this afternoon. They will move across the plains by mid and late afternoon into this evening. There could a few severe storms with 1 inch hail and or 60 mph wind gusts over the plains. Brief heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Isolated to scattered thunderstorms will be possible on Saturday with lightning, locally heavy rainfall, and gusty winds up to 40 mph possible. A stronger system will move across Colorado on Sunday bringing a renewed threat for scattered thunderstorms, some potentially severe, along the I-25 corridor and northeast plains during the afternoon and evening. Drier air will spread in for Monday through Thursday but sufficient moisture will be present for at least isolated thunderstorms across the mountains each day. Another fast moving disturbance may bringing another increase in thunderstorm coverage for Wednesday across the mountains and plains, with drier weather returning for Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement
National Weather Service Denver CO
140 PM MDT Fri Sep 6 2019
COZ034-036-039-062030-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
140 PM MDT Fri Sep 6 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILPIN...NORTHEASTERN CLEAR CREEK
AND NORTHERN JEFFERSON COUNTIES UNTIL 230 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm near
Central City, or 29 miles west of Denver, moving east at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Western Lakewood, western Arvada, western Westminster, southwestern
Broomfield, western Wheat Ridge, Golden, Evergreen, Idaho Springs,
Central City, Morrison, Black Hawk, Rollinsville, Idledale, Rocky
Flats, White Ranch Open Space, Aspen Springs, Dumont, Red Rocks Park,
Bergen Park and Floyd Hill.
LAT...LON 3993 10557 3992 10540 3991 10539 3991 10513
3963 10513 3974 10565
TIME...MOT...LOC 1939Z 280DEG 15KT 3983 10554
DANIELSONThe Denver radar (KFTG), 77 km away, was scanning. The volume nearest the first event began at 20:03 UTC.
5 hail, 1 tornado, 1 lightning, 1 heavy rain. Local standard time, as filed.
A weak tornado touched down briefly in an open field. No damage was observed.
Lightning caused extensive damage to a home.
Heavy rain and hail produced a mudslide that covered the back patio of a local restaurant. The slide swept away chairs and tables onto a nearby highway and inundated the deck with debris.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2019Every state in 2019This day in weather historyThe tornado archive for Colorado, 2019Warnings in Colorado, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843382, 843383, 843384, 843385, 843387, 843432, 843386, 857093.